Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


longterm effects of lomotil/immodium
Jan 17, 2003

hello doctors. i am on a regime of amprenavir/ritonvir(booster), viread and 3tc. this has proven to be an effective cocktail for me. in order to avoid diarrhea, i have found that i need to take a minimum of 8 lomotil or immodium per day, usually in 4 divided doses. are there any longterm side effects associated with longterm daily high dosage use of either of these meds? they work for me, but i have noticed that i get a fair bit of anal/rectal irritation when i am on them which dissappears when i stop them. also, if i stop them, should i taper the lomotil to avoid withdrawal since it is an oppiate derivative. in the past, when i have abruptly discontinued the lomotil, i experience fatigue, insomnia and a general feeling of lousiness. thanks for your help!

Response from Dr. Henry

Use of high doses of Lomotil can lead to psychological and/or physical dependence. Normal function of the bowel can be disturbed. Use of calcium supplements and increased fiber (i.e. oat bran) helps the loose stools from protease inhibitors in some patients. You might at least try to taper down to half your current dose and the observe how you are doing (need to discuss with your HIV specialist who may have some tricks up their sleeve as well). KH



Previous
About body ....
Next
What is the remedy for this?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement